Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 79, NWS Grand Forks, ND

July 14, 2010Wadena County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jul 14, 2010, 7:18 AM CDT for Wadena County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2010, 7:18 AM CDT (12:18 UTC)
Expired
Jul 14, 2010, 7:41 AM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Wadena County, MN

The radar

The Duluth radar (KDLH), 206 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:50 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2915 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WFUS53 KFGF 141218
TORFGF
MNC159-141245-
/O.NEW.KFGF.TO.W.0079.100714T1218Z-100714T1245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 AM CDT WED JUL 14 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WADENA COUNTY IN CENTRAL MINNESOTA...

* UNTIL 745 AM CDT

* AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 4 MILES EAST OF BLUE GRASS...OR 48 MILES SOUTHEAST OF
  DETROIT LAKES...MOVING TO THE EAST AT 50 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  OYLEN AROUND 725 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4642 9499 4662 9505 4667 9478 4662 9477
      4653 9477 4644 9477
TIME...MOT...LOC 1218Z 258DEG 42KT 4654 9488

$$

GUST/ROGERS
2 follow-up statements
266 
WWUS53 KFGF 141230
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 AM CDT WED JUL 14 2010

MNC159-141245-
/O.CON.KFGF.TO.W.0079.000000T0000Z-100714T1245Z/
WADENA MN-
730 AM CDT WED JUL 14 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL WADENA COUNTY
IN CENTRAL MINNESOTA UNTIL 745 AM CDT...

AT 725 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OYLEN...OR 52
MILES EAST OF DETROIT LAKES...MOVING TO THE EAST AT 50 MPH.

THE TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL
WADENA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4643 9493 4664 9496 4667 9478 4662 9477
      4644 9477
TIME...MOT...LOC 1230Z 258DEG 42KT 4657 9474

$$

ROGERS
040 
WWUS53 KFGF 141241
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 AM CDT WED JUL 14 2010

MNC159-141252-
/O.CAN.KFGF.TO.W.0079.000000T0000Z-100714T1245Z/
WADENA MN-
741 AM CDT WED JUL 14 2010

...THE TORNADO WARNING FOR EAST CENTRAL WADENA COUNTY IN CENTRAL
MINNESOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4643 9493 4664 9496 4667 9478 4662 9477
      4644 9477
TIME...MOT...LOC 1242Z 258DEG 42KT 4660 9454

$$

GUST/ROGERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 14, 5:02 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 14, 5:02 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 AM CDT WED JUL 14 2010

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
UPPER LEVEL LOW OVER SOUTHERN SASK FORECAST TO MOVE ACROSS SOUTHERN
CANADA FOR TODAY AND TONIGHT. MOIST UNSTABLE AIR OVER THE RED RIVER
VALLEY WILL SHIFT EAST TODAY AS WINDS BECOME WEST. 700 HA THETA-E
AXIS OVER THE SOUTHERN ZONES SHIFTS INTO EASTERN MN BY 18Z.

STRONG MID LEVEL CAP WAS OVER SD AND STATES SOUTH AND WEAKENS OVER
ND AND NORTHERN MN. ABR VAD WIND AT 850 HPA HAS 40 TO 45 KNOTS
FEEDING INTO STORMS. RADAR INDICATED LEAD STORM OVER CASS AND
RICHLAND COUNTIES AND HAS INCREASED FORWARD SPEED TO 50-60 MPH.
STORMS CONTINUE TO DEVELOP FARTHER WEST AND MAY TRAIN OVER THE
SOUTHERN ZONES. LOW LEVEL JET FORECAST TO SHIFT NORTH AND EAST LATER
THIS MORNING AND SO STRONGEST STORMS SHOULD CONTINUE TO SHIFT EAST.
WATER VAPOR LOOP SHOWS SW-NE JET MOVE INTO WESTERN ND AND A PLUME OF
MOISTURE SOUTH AND EAST OF UPPER JET. TORNADO WATCH COVERS ABOUT THE
SOUTHEAST HALF OF THE AREA.

.LONG TERM...SATURDAY AND SUNDAY.
SHORT WAVE FORECAST TO MOVE THROUGH SAT AND SAT NIGHT. WILL KEEP
POPS AS IS.

&&
.AVIATION...
MVFR CONDITIONS WERE OVER NORTHEAST ZONES. OTHERWISE VFR CONDITIONS
WERE ACROSS THE AREA EXCEPT NEAR THUNDERSTORMS. THIS AFTERNOON
EXPECT SCT LAYER AROUND 5-8 THOUSAND FEET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 14, 6:09 AM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
609 AM CDT WED JUL 14 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
609 AM CDT WED JUL 14 2010

...STRONG THUNDERSTORMS EXPECTED FOR THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER ALL OF
NORTHWEST AND WEST CENTRAL MINNESOTA AND MUCH OF EASTERN NORTH
DAKOTA ROUGHLY EAST OF A LINE FROM CAVALIER TO URBANA NORTH
DAKOTA. THE STORMS WILL PRODUCE DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAIN. A FEW TORNADOES WILL BE POSSIBLE. THE STORMS
WILL BE ONGOING AT 6 AM WEDNESDAY AND SHOULD MOVE EAST OF THE AREA
AFTER 2 PM CDT.

MOIST UNSTABLE AIR HAS MOVE NORTH INTO THE RED RIVER VALLEY. A
COLD FRONT OVER CENTRAL NORTH DAKOTA WILL SWEEP EAST THIS MORNING
AND EARLY AFTERNOON. THUNDERSTORMS WILL OCCUR ALONG AND EAST OF
THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 14, 4:27 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
427 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND GST     CASSELTON               46.90N 97.21W
07/14/2010  E75 MPH          CASS               ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED TO 75 MPH IN
            CASSELTON.

&&

G2
Local storm report, Jul 14, 4:29 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     TSTM WND GST     3 E MCLEOD              46.39N 97.24W
07/14/2010  E60 MPH          RICHLAND           ND   TRAINED SPOTTER

            SPOTTER ESTIMATED THE WINDS GUSTED BETWEEN 50 AND 60 MPH.

&&

G2
Local storm report, Jul 14, 4:55 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     S FARGO                 46.88N 96.82W
07/14/2010                   CASS               ND   TRAINED SPOTTER

            A 200 POUND GRILL SLID ACROSS A DECK AND THE LAWN
            FURNITURE WAS THROWN.

&&

G2
Local storm report, Jul 14, 5:46 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     HAIL             3 E MCLEOD              46.39N 97.24W
07/14/2010  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

0523 AM     TSTM WND GST     3 E MCLEOD              46.39N 97.24W
07/14/2010  E60 MPH          RICHLAND           ND   TRAINED SPOTTER

0435 AM     TSTM WND DMG     WEST FARGO              46.87N 96.90W
07/14/2010                   CASS               ND   TRAINED SPOTTER

            THE WINDS KNOCKED DOWN A 4 FOOT DIAMETER TREE AND ALSO
            TOOK OFF THE TOP OF AN 8 INCH DIAMETER COTTON WOOD TREE.
            LARGE COTTONWOOD BRANCHES OF 3 TO 4 INCHES IN DIAMETER ON
            TOP OF VEHICLE.

0440 AM     TSTM WND DMG     MOORHEAD                46.86N 96.76W
07/14/2010                   CLAY               MN   LAW ENFORCEMENT

            THE WINDS KNOCKED DOWN POWER LINES AND LARGE TREES OF 1.5
            TO 2 FEET IN DIAMETER

&&

G2
Local storm report, Jul 14, 6:52 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     NON-TSTM WND GST DALTON                  46.17N 95.92W
07/14/2010  M71 MPH          OTTER TAIL         MN   TRAINED SPOTTER

            8 INCH DIAMETER TREE BRANCH DOWN. POWER OUT.

&&

BRAMER
Local storm report, Jul 14, 6:52 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
652 AM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TSTM WND GST     DALTON                  46.17N 95.92W
07/14/2010  M71 MPH          OTTER TAIL         MN   TRAINED SPOTTER

            8 INCH DIAMETER TREE BRANCH DOWN. POWER OUT.

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:19 PM CDTTornado WarningFGFClay, Norman56 min
Jul 13, 7:54 PM CDTTornado WarningFGFClay, Wilkin66 min
Jul 13, 8:05 PM CDTTornado WarningFGFBecker, Clay, Mahnomen, Norman55 min
Jul 13, 8:53 PM CDTTornado WarningFGFBecker, Clay, Otter Tail, Wilkin67 min
Jul 13, 8:55 PM CDTTornado WarningFGFBecker, Clay65 min
Jul 13, 9:55 PM CDTTornado WarningFGFOtter Tail65 min
Jul 14, 2:50 AM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Jul 14, 4:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Mahnomen, Norman, Otter Tail, Wilkin61 min
Jul 14, 5:26 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Pennington and 2 more64 min
Jul 14, 5:29 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Hubbard, Mahnomen, Norman and 2 more61 min
Jul 14, 5:37 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin53 min
Jul 14, 5:46 AM CDTTornado WarningFGFOtter Tail59 min
Jul 14, 6:12 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin63 min
Jul 14, 6:26 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena34 min
Jul 14, 6:32 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater28 min
Jul 14, 6:34 AM CDTFlash Flood WarningFGFOtter Tail4 hr
Jul 14, 7:01 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more43 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.